Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Took Next choice ipill after sex. What is the effect of this medicine when taken close to ovulation?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
Hello Doctor -
Question about Next Choice One Dose and ovulation.
My girlfriend and I had sex yesterday (06/22) and the condom slipped off. The condom did not break and the opening of it remained at the opening to her vagina. We were able to pull it out immediately and it appeared intact and did contain what seemed to be a large amount of semen. We were still very concerned some semen may have entered or even leaked out the side of the condom. We purchased the Next Choice One Step and she took it about 3.5 to 4 hours after the event.
Our concerns are about the efficacy of the Next Choice ECP when taken very close to possible ovulation. Earlier this month we had a pregnancy scare when she was 5 days late for her period. At that time, she was supposed to get her period on 06/01. She was under a good deal of stress and ended up receiving it on 06/05. It lasted until 06/08. We have since begun using condoms for contraception; she is not taking any medications and is nearly 30 years old. According to a period app she uses on her phone, she is predicted to be ovulating today.
Our concerns:
1. Are there any issues using Next Choice One Dose, which has levonorgestrel, so close to possible ovulation? Does it lose efficacy when so close to ovulation?
2. Since her period was 5 days late the last time, is it reasonable to assume ovulation was delayed for this cycle? Will her period most likely be late again this month given it was late last month?
3. Since it appeared as though most of the semen was left in the condom and she used Next Choice soon after the event, is it reasonable to assume there is a very low chance of pregnancy?
Posted Wed, 10 Jul 2013 in Women's Health
Answered by Dr. Rakhi Tayal 22 minutes later
Thanks for posting your query.
The emergency contraceptive even if it is taken near the time of ovulation, is effective as it inhibits the implantation also.
Since the contraceptive was taken within 12 hours of the event, the chances of pregnancy are less than 1%.
The delay in her periods last time was due to stress and anxiety. This time also, her periods might be delayed but this is likely to be due to the side effect of these emergency pills.
Yes you can assume that the chances of pregnancy are bare minimum.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor